Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 424, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 13, 2002, 3:58 PM CDT for Franklin County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 3:58 PM CDT (20:58 UTC)
- Expired
- Aug 13, 2002, 4:40 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Franklin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805 WUUS54 KJAN 132058 SVRJAN MSC037-132140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 357 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 440 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ROXIE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MEADVILLE AT 415 PM CDT BE NEAR BUDE AT 420 PM CDT HAIL...DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3157 9114 3137 9109 3139 9065 3160 9068
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:15 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 13, 1:15 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 115 PM CDT TUE AUG 13 2002 MAIN FORECAST CHALLENGE REMAINS RAIN CHANCES THROUGH SHORT-TERM. WITH APPROACHING PLAINS SYSTEM/SEVERAL SHORTWAVES...EXPECT NUMEROUS SHOWERS/THUNDERSTORMS TO DEVELOP IN RICH MOISTURE OVER LOWER MS RIVER VALLEY. MODELS RATHER CLOSE ON SOLUTIONS/STILL SWING FRONT TOWARDS RIVER THROUGH WED. PATTERN BECOMES MORE DIFFUSE INTO THU. APPEARS THAT FRONT STALLS FIRST/THEN LIFTS OUT OF REGION AFTER 00Z THU. BEST RAIN REMAIN CHANCES OVER WRN ZONES. BY 12Z THU...SYSTEM DISSIPATING... WITH MOST PRECIP INDUCED BY IMPULSES RIPPLING THROUGH FLOW. OVERALL PATTERN OVER CWFA WILL BE WET REGARDLESS...WITH CONVECTION BECOMING MAINLY SUMMER DIURNAL PATTERN BY FRI. MOISTURE WILL REMAIN ABUNDANT THROUGH THU...WITH PRECIP WATER VALUES AT OR ABOVE 2.0 MOST AREAS. DRIER AIR BEGINS TO FILTER INTO EXTREME NW ZONES AFTER 12Z THU. HOWEVER VALUES REMAIN ABOVE 1.5 STILL. WITH BOUNDARY NEAR CWFA BY WED/PERSISTENT ABUNDANT MOISTURE...COULD SEE LOCALLY HEAVY RAINFALL SOME LOCATIONS. REGARDING INSTABILITY PARAMETERS: AVN CAPE VALUES RANGING FROM OVER 1500 J/KG OVER ERN MS/NE LA TO NEAR 2500 J/KG OVER SRN MS BY 00Z WED. AFTER THAT...VALUES DIMINISH OVER CWFA UNTIL 00Z FRI. THEN VALUES RANGE FROM 1800 J/KG OVER ERN ZONES TO OVER 2500 J/KG OVER WRN/SRN ZONES. IN ETA...TREND DIFFERS. BEST CAPES APPEARING AT 00Z FRI OVER EXTREME WRN ZONES. BELIEVE SEVERE POTENTIAL WILL BE LIMITED...MAINLY HEAVY RAIN EVENT WED. SURFACE WINDS PERSISTING FROM SE TO S IN ETA MORE S TO SW IN AVN. AFTER 18Z THU...SURFACE WINDS SW IN BOTH MODELS. SOME VEERING APPEARS IN AVN THU/ALONG WITH WEAK SPEED SHEAR. SHEAR PATTERN BEST IN ETA BY 00Z FRI. BELIEVE BEST POSSIBILITIES OF ANY WEATHER APPROACHING SEVERE CRITERIA WILL BE IN VICINITY OF DISSIPATING FRONTAL BOUNDARY THU AFTERNOON/EVENING. MODELS PROGS OF LI/K INDEX PROGS ROUGHLY COINCIDE WITH CONCLUSION. SLIGHTLY DRIER TRENDS APPEAR FRI...AS UPPER RIDGE FROM FL BUILDS W INTO CWFA. WET-BIASED AVN STILLS CRANKING SIGNIFICANT DIURNAL PRECIP. AROUND 00Z SUN...WEATHER FINALLY DRIER IN AVN. AT THE SAME TIME...NEXT UPPER LEVEL LOW PRESSURE SYSTEM BUILDING OVER PLAINS BEGINS TO SLOWLY PUSH ACROSS CENTRAL PORTION OF COUNTRY. NO MAJOR CHANGES TO EXTENDED. EXPECT ISOLATED TO SCATTERED DIURNAL PRECIP AT BEST. PRELIM NUMBERS... JAN 072/087 072/090 073 48564 MEI 071/088 072/089 072 37463 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 13, 1:18 PM CDT, 2 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 118 PM CDT TUE AUG 13 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT ACROSS SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS UP TO 40 MILES AN HOUR...AND LOCALLY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME. SEVERAL DISTURBANCES IN THE UPPER ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING...PLENTY OF MOISTURE...AND AN UNSTABLE ATMOSPHERE TO RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED GENERALLY WEST OF INTERSTATE 55...WHERE BETTER MOISTURE IS LOCATED. IN GENERAL...THERE SHOULD BE A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY AFTER SUNSET. HOWEVER...AN APPROACHING FRONTAL BOUNDARY WILL LEAD TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AND WEDNESDAY. THE ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT. ...FLOODING... PLENTY OF MOISTURE WILL ALLOW LOCALLY HEAVY RAINFALL TO BE SEEN IN SCATTERED THUNDERSTORMS WEST OF INTERSTATE 55. WHERE THE HEAVIEST RAINFALL OCCURS...PONDING OF WATER WILL BE POSSIBLE ON AREA ROADWAYS. IF YOU ARE DRIVING THIS AFTERNOON...PLEASE USE CAUTION ON ANY WET ROADWAYS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.